By Published On: 17 February 20173.9 min read

If you or your teenager has ever suffered from acne, you will know the distress it can cause. Acne-sufferers struggle with low self-esteem and limit themselves when it comes to social activities, sports and relationships.

Outbreaks of blackheads, pimples and cysts on the face and upper body can cause severe embarrassment as well as pain and scarring. As parents, we want to do whatever we can to help our children’s skin clear up, but can the ultimate treatment actually cause new  symptoms, including dry eyes?

What is Isotretinoin?

One of the most powerful treatments for severe cystic acne is a prescribed medicine called Isotretinoin (commonly branded as Roaccutane®) This drug was discovered in 1979, and it was used to treat patients with severe acne with successful (and lasting) results. Today, it is still the go-to treatment for severe acne that does not respond to retinol skin creams and antibiotics, as the results are fast, positive, and often permanent.

How does Roaccutane® work?

This drug affects acne and how it develops in a few different ways.

1. Firstly, it has anti-inflammatory properties
2. Secondly, it drastically reduces the size of the skin’s oil glands and dramatically reduces the amount of oil produced by theses glands. As we know, acne is very much related to oily skin types.
3. Thirdly, the acne bacteria (p. acnes) live in the skin oil. By reducing the amount of oil in the skin, Roaccutane® is able to reduce the bacterial load of the skin.
4. Fourthly, within the pores, this drug is able to slow down the rate that skin produces skin cells, which in turn prevents pores from clogging up.

Often acne can get worse for the first few weeks of treatment, but the final results outweigh this initial setback.  Isotretinoin can completely clear acne in up to 95% of people, regardless of whether their acne is inflammatory or non-inflammatory.

So, what’s not to like? If something so nasty can get cleared up so quickly and efficiently, what’s the downside?

What are the side effects?

Side effects of Isotretinoin can vary from moderate and reversible, to severe and long-term. There are an alarming range of side effects, and everyone who takes this drug is likely to suffer from some of them. Women of child-bearing age must not get pregnant when taking this drug, as it is damaging to the developing foetus. Skin and lips become dry and sensitive to the sun. One of the more common side effects is dry eyes.

Roaccutane® and Dry Eyes

At The Eye Practice, we specialise in the effective treatment of dry eye. Some of the more severe dry eye patients that we see have been on Roaccutane®. Symptoms range from gritty eyes, to severe foreign body sensation (where it feels like there is something stuck in the eye).

This feeling is unrelenting and often cannot even be soothed with lubricating drops. Patients find themselves administering drops hourly to try and get some relief.

As mentioned earlier, one of the main reasons this medication works so well for acne is because it closes the size of the oil glands. We have found that patients who have had Roaccutane® treatment in the past, their oil glands in the eye lids have also reduced in size and in many patients the glands have completely atrophied.

This is a huge issue when it comes to dry eyes. The tear film in the eyes is made of three layers.
1. The mucous layer
2. The aqueous layer (watery tears)
3. The lipid layer (oily tears)

The lipid layer is the top layer that protects the other two layers and keeps the eyes lubricated. This lipid layer is produced by the oil glands in the eyelids. When these glands atrophy, there is little or no oil production of oil and the eyes dry out.

What can you do?

Dry Eye Syndrome has been seen to be a long-term effect of Isotretinoin and one that causes debilitating pain. If you have ever taken Roaccutane® and are starting to feel any symptoms of dry eye, now is the time to act.

The sooner you seek the appropriate treatment, the better the outcome.

If you, or someone you know suffers from acne, speak to your doctor and read as much information as you can on the available treatments before progressing with the drug.

It does work, but is it worth the long-term damage?

If you have ever taken Roaccutane and are starting to feel any symptoms of dry eye, now is the time to act. The sooner you seek the appropriate treatment, the better the outcome. Call The Eye Practice on (02) 9290 1899 on make an appointment online today.

Comments

15 Comments

  1. Liam Smith 14 November 2020 at 7:58 pm - Reply

    Hi,

    I too accutane for a bout 10 months and have been off it for 6 months. I stopped due to heavily dry eyes which just wasnt waivering. After some time off it the symptons are obviously lesser but still are very hard to deal with. Nothing helps at all apart from sleep but even after big sleeping sessions it comes back later in the day. I had dry eyes alot prior to accutane but not this bad

    • Jim Kokkinakis 26 November 2020 at 11:30 am - Reply

      Liam
      Accutane can shut down your oil glands in the eyes called meibomian glands. Things to try now are warm compresses and finger compression of your eye lids. Your eye practitioner needs to show you how to do this and if that fails try a procedure called LipiFlow which can re-stimulate your oil glands.
      https://www.theeyepractice.com.au/dry-eyes/lipiflow/

  2. Elizabeth Hitchcock 10 February 2021 at 7:17 pm - Reply

    Can you recommend in Brisbane anyone who is very good at treating dry eyes caused by Roaccutane? Many thanks.

    • Jim Kokkinakis 11 February 2021 at 10:59 am - Reply

      I probably can Elizabeth, but I need to know where you come from, so I can recommend someone near to you (if possible).

  3. Cecilie 17 March 2021 at 2:28 am - Reply

    Hello, I was on a low dose (40 mg) of isotretinoin for about 10 months. I stopped becuse of extreme light sensitivity. Its almost 4 months since i stopped, but i am now suffering from floaters, a dark shadow in my sight and still light sensitivity. My eyes doesnt seem dry though, they feel more tense than dry. What could this be?

    • Jim Kokkinakis 25 March 2021 at 2:02 pm - Reply

      Cecilie
      As far as I know Isotretoin doesn’t cause floaters. It is likely that this has occurred coincidentally. Floaters are very common and affect more than 50% of the population.

  4. Lara 28 March 2021 at 12:40 am - Reply

    Hi, I took a VERY low dose of Isotretoin – 5mg a few times a week over 2 months (total 80mg). I stopped due to unbearable side effects. 7 months from discontinuing the drug I still have dry eyes, blurry vision and trouble seeing in dim/dark lighting.

    My optician gave me eye drop, which didn’t help at all, then eye gel which helped to relieve the symptoms a little. I have been using hot compress every night, and no improvement. Apparently the dryness is what’s causing the blurry vision/trouble seeing in dim lighting – is that correct? Has Lipiflow actually helped patients who have Accutane induced eye problems?

    P.S. I also have dryness pretty much all over – mouth, nose, trouble with hearing as well as other issues. My dermatologist says its unlikely to be permanant as I took a low dose but here we are…

    (was perfectly healthy pre-Accutane).

    • Jim Kokkinakis 6 May 2021 at 11:01 am - Reply

      Lara
      I am sorry to hear of your predicament. Its likely you will need to see a specialist dry eye clinic and yes in these circumstances LipiFlow plus lid debridement can help the eyes.

  5. Sally 29 March 2021 at 10:38 pm - Reply

    Hi … can roaccutaine lead to keratoconus please??! Many thanks

    • Jim Kokkinakis 6 May 2021 at 11:00 am - Reply

      Sally
      This is unlikely, although I can imagine a scenario of a 20 year old prescribed roaccutane, who then develops very dry itchy eyes. They then rub them aggressively and frequently. There is a possibility that in these circumstances it could happen.

  6. Simon 17 May 2021 at 2:05 am - Reply

    Hi,

    I took 90mg Accutane in 2019.
    2 years later I’m still suffering with burning eyes.
    I’ve tried heat compress & eye drops but it never goes away.

    Is this permenent & what do you recommend for the burning

    • Jim Kokkinakis 8 July 2021 at 4:24 pm - Reply

      Accutane is used very frequently in dermatology. Where are yo located Simon. I would like to refer yo to someone that has a good idea about this stuff.

  7. Simon 20 July 2021 at 3:03 am - Reply

    Hi Jim, in regards to the comment above, i think i have corneal neuralgia and mgd from accutane, Will this ever get better? im in the uk

  8. Will 29 July 2021 at 10:28 am - Reply

    Hi Jim,
    Do you know if topical retinoids (e.g., differin, epiduo) could have a similar effect? I used these for just under 2 years (obviously avoiding the eye area specifically) but am wondering if they contributed to my dry eye? An optometrist said my glands look a little ‘shorter’ than normal. I did only stop the epiduo a few weeks ago so I am wondering if symptoms will now improve, but could treatments like Lipiflow assist?
    Many thanks!

    • Jim Kokkinakis 2 October 2021 at 3:03 pm - Reply

      Will this is a good question. Retinoids tend to shut down sebaceous glands and make the skin look much better, but… I wonder what will happen to the skin in the long term if you shut down the skin barrier system of sebum. Meibomian glands can also get affect. There are many articles that associate retinols with meibomian gland dysfunction and dry eyes. The following article says: “Of note, retinoids which are used in current anti-aging cosmetics may promote the development of MGD and dry eye disease”.

      https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3368077/

Leave A Comment

Free resources

Signup

Latest news